Virginia, 2023Damaging Winds in Virginia, May 16, 2023
May 16, 2023 · NWS RLX · 13 events in 2 counties and zones
In the wake of a warm front passing through the coalfields of southwestern Virginia on May 16th, warm temperatures and ample sunshine led to strong thunderstorms through the course of the afternoon and evening. The areas of John Flannagan Lake and Clintwood in Dickenson County observed multiple areas of tree damage as a result of damaging wind gusts within passing storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a warm front passing through the coalfields of southwestern Virginia on May 16th, warm temperatures and ample sunshine led to strong thunderstorms through the course of the afternoon and evening. The areas of John Flannagan Lake and Clintwood in Dickenson County observed multiple areas of tree damage as a result of damaging wind gusts within passing storms. One instance of strong winds near the town of Haysi resulted in a tree falling onto a car, killing the occupant in the vehicle. Tree damage also spilled into northern Buchanan County as storms prevailed that afternoon. After sunset, storms diminished in coverage and intensity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 1:45 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, May 16, 1:45 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
245 PM EDT Tue May 16 2023
.SYNOPSIS...
A disturbance passes through S WV later today, bringing a
round of showers/storms, some of which may be strong and
produce heavy rain. Dry weather returns tonight into Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1230 PM Tuesday...
Key Points:
* All severe hazards possible this afternoon into this evening,
primarily across the southern coalfields.
* Main risks: Damaging winds and locally heavy rain
* Isolated instances of large hail and a couple tornadoes also
possible
Light to moderate precipitation along and ahead of a warm front
covers a bulk of the forecast area at this hour keeping surface
heating at bay. The one exception is across SW VA where partially
clearing skies have allowed temperatures to rise into the mid 70s.
This trend continues back toward the west across KY allowing diurnal
instability to build in the partly cloudy warm sector. An
approaching shortwave currently over the MO/IL border will increase
H500 flow to around 50KTs yielding deep layer shear 40-50KTs this
afternoon into this evening. While near surface winds are relatively
unidirectional, low level hodographs do show some clockwise
curvature in the lowest 1.5km with around 150m2/s2 0-1km storm
relatively helicity. Forecast soundings also reveal deep and skinny
CAPE profiles with warm cloud depths extending to around 10kft. All
severe hazards (hail, wind, tornado, flash flooding) will be on the
table with late afternoon into early evening activity, primarily
across the southern coalfields. Damaging winds and heavy rain will
likely be the primary threats, although a few instances of large
hail and perhaps a few embedded tornadoes will also be possible.
A severe thunderstorm watch has been issued through 8 PM for our
southern counties.
While the region has been on the drier side lately, rainfall rates
of up to 2"/hr could overcome short term flash flood guidance and
yield some isolated water issues, especially where any convection
can train along the warm front.
As the shortwave and associated cold front plow into the region
overnight precipitation quickly shifts off to the east. As skies
clear overnight, fog may form, especially closer to the mountains
where a reinforcing cold front arrives latest heading into Wednesday
morning.
Despite clearing skies during the day Wednesday, skies will remain
milky as a plume of suspended smoke from western Canada wildfires
streams overhead.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 235 PM Tuesday...
As high pressure builds into the area Wednesday night, north to
northeasterly breezes pushing drier air into the area should
help to keep any fog at bay, despite the mostly clear skies.
Lows Wednesday night should range from the upper 30s in the far
north to upper 40s in the southern coalfields and SW Virginia.
We can expect a mostly sunny and mostly dry Thursday, with the
possible exception of a few stray showers that work into the VA
or KY counties as a weak disturbance passes around the western
side of the high. SE'ly breezes Thursday night will produce a
bit of low-level warming and drying thanks to downsloping, so
fog is once again not anticipated, and lows will be in the 50s
for most lower elevations.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1158 AM Tuesday...
Key Point:
* There is still some issues with the timing of a cold front
crossing late week into the weekend, with showers and
thunderstorms possible ahead of it.
A cold front will approach the area Friday and then push east on
Saturday. Expect showers and thunderstorms associated with the
front to push into our far western counties Friday during the
afternoon and evening hours.
Models continue to have some timing issues with the cold front and
this will impact when the rain actually begins and when it ends. The
GFS is the fastest with the front pushing through Friday night with
the Canadian being the slowing as it suggests the front will not
push through until Saturday night.
Because of this uncertainties, have gone with a model blend which
spreads precipitation chances eastward a little faster Friday night
than the previous forecast and starts to end the precipitation from
the west a little faster Saturday night. Still looks like
thunderstorm chances should be limited to the afternoon and evening
hours Friday and Saturday.
The models will hopefully converge on the frontal timing which
should act to limit the time the shower and storm chances will
impact the area over the weekend.
Precipitation chances should finally come to an end late Sunday as
high pressure takes control.
A few of the long range models suggest another cold front will push
south on Monday. However, the airmass should be quite dry and
isolated showers may develop across the mountains and southern
portions of the area both Monday and Tuesday afternoon.
High pressure will then take control on Tuesday with dry weather
expected.
Central guidance suggests above normal afternoon temperatures with
highs across the lowlands in the lower 80s and generally in the 70s
across the higher elevations. The combination of clouds, rain and
the cold front will act to bring down afternoon readings to near
normal values Saturday and Sunday.
A warming trend is then expected with highs across the lowlands
reaching the low to mid 80s and highs in the 70s and low 80s across
much of the higher elevations by Tuesday. Lows will generally range
in the 40s and 50s through the period.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM Tuesday...
Light to moderate precipitation continues at this hour along ahead
ahead of a warm front. This will continue to lift slowly to the
north over the next few hours before a more line of
showers and thunderstorms approaches from the west late this
afternoon into this evening. The main threats with these storms will
be locally damaging winds and locally torrential rainfall reducing
visibility to less than 1SM at times primarily affecting HTS, BKW,
and CRW. While rain is expected farther north at the remaining
terminals, it should be substantially lighter with a much lower
chance of severe weather.
Precipitation quickly exits the region to the southeast through 00-
02Z this evening with areas that receive a significant amount of
rain likely to fog up heading into Wednesday morning. A reinforcing
cold front arriving from the north should yield lesser fog potential
across the north.
Winds mainly light out of the west through this afternoon, turning
light and northwesterly overnight, except gusty and erratic near any
thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Ceiling/visibility may vary in convection
this afternoon and evening. Restrictions due to fog tonight may
vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H L M H H H H H H H
HTS CONSISTENCY M M H M H H M M M H H H
BKW CONSISTENCY H H H H M L H H M H H H
EKN CONSISTENCY M M H H H L H H H H M M
PKB CONSISTENCY H M H H H H M H H H H H
CKB CONSISTENCY H H H H H H H M H H L L
AFTER 18Z WEDNESDAY...
IFR valley fog possible Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JP
NEAR TERM...JP
SHORT TERM...FK
LONG TERM...JSH
AVIATION...JP
Hazardous weather outlook, May 16, 11:39 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1239 PM EDT Tue May 16 2023
KYZ102-103-105-WVZ005-006-013>015-026-027-515>520-171645-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Boone-
Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1239 PM EDT Tue May 16 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central, southeast, southern and western
West Virginia.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are possible this afternoon and evening. The
main hazards are damaging wind gusts and hail.
Heavy downpours or repetitive rounds of rainfall over the same areas
may result in an elevated risk of flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024-025-033-034-171645-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
1239 PM EDT Tue May 16 2023
...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
521>526-171645-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1239 PM EDT Tue May 16 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northeast,
northern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 16, 1:06 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT Tue May 16 2023
VAZ003-004-161830-
Dickenson VA-Buchanan VA-
206 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of Dickenson and
southwestern Buchanan Counties through 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clintwood, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Clinchco, Vansant and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building until the storm has
passed.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia.
&&
LAT...LON 3705 8210 3704 8211 3709 8252 3711 8253
3722 8253 3721 8252 3724 8245 3727 8235
3728 8234 3729 8232 3731 8206 3704 8207
3704 8209
TIME...MOT...LOC 1805Z 271DEG 24KT 3718 8243
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FMKSpecial weather statement, May 16, 1:50 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
250 PM EDT Tue May 16 2023
VAZ004-161915-
Buchanan VA-
250 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of southern Buchanan
County through 315 PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport, Vansant and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building until the storm passes.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia...and southern West Virginia.
&&
LAT...LON 3705 8214 3711 8216 3716 8221 3724 8215
3725 8174 3723 8174 3720 8176 3718 8185
3713 8192 3713 8196 3712 8197 3713 8199
3712 8200 3709 8202 3707 8202 3705 8205
TIME...MOT...LOC 1849Z 271DEG 24KT 3715 8206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KredensorThunderstorm Wind, Dickenson
- When
- May 16, 4:14 PM EST
- Where
- Dickenson County, 1.79 mi ESE of Tandy
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.370
Near Tandy, one tree was blown down along the Lake Road and Marina CV.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:16 PM EST to 4:17 PM EST
- Where
- Dickenson County, 2.14 mi SSW of Dwale to 0.88 mi NE of Clinchco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -82.430
A tree was blown down in Clintwood along Miami Lane. A couple miles down the road, another tree was downed onto DC Truck Stop Road near Clinchco.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:19 PM EST
- Where
- Dickenson County, 0.88 mi SE of Haysi
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.310
A tree was blown down onto Centennial Heights Road near Haysi.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:22 PM EST
- Where
- Dickenson County, 0.88 mi SE of Dwale to 1.77 mi NW of Tenso
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.190, -82.410
Near the Dwale township, a tree was blown down at the intersection of Lake Road and Dwale Lane. Another tree fell onto Newberry Ridge and Big Ridge Road.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:23 PM EST
- Where
- Dickenson County, 1.79 mi ESE of Tandy
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.370
In Clinchco, a tree was blown down at 212 DC Truck Stop Road.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:24 PM EST to 4:25 PM EST
- Where
- Dickenson County, Vicey to 1.3 mi WSW of Vicey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -82.250
Numerous trees were blown down onto Vicey Mountain Road. Four of those trees fell onto nearby homes. On Doe Branch Road, trees and power lines were blown down.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:24 PM EST
- Where
- Dickenson County, 0.69 mi N of Russell Mart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.230, -82.300
A cluster of trees were blown down along Bartlick Road and Little Rockhouse Road.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:25 PM EST
- Where
- Dickenson County, 1.1 mi W of Splashdam
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.230, -82.340
The top portion of a communications tower west of Grundy was bent over as a result of damaging wind gusts.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:33 PM EST
- Where
- Dickenson County, 0.88 mi SE of Haysi
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.310
One tree was blown down along GC Powers Drive near Haysi.
Thunderstorm Wind, Buchanan
- When
- May 16, 4:38 PM EST
- Where
- Buchanan County, 1.1 mi W of Rowe
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.150, -82.050
One tree was blown down along Robinson Fork Road in the area of Garden Creek.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:40 PM EST to 4:45 PM EST
- Where
- Dickenson County, 0.69 mi S of Skeetrock to 0.55 mi W of Tandy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.220, -82.420
In Skeetrock, a tree was blown down and busted a water line. Down the road in Tandy, a tree blew down onto a home along Old Stone Drive.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:40 PM EST
- Where
- Dickenson County, 0.55 mi W of Vicey
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 37.220, -82.260
A tree fell down onto an occuipied vehicle on Welcome Lane near the town of Vicey. The occupant of the car, a sixty-five year old man, died as a result.
Thunderstorm Wind, Dickenson
- When
- May 16, 4:49 PM EST
- Where
- Dickenson County, Splashdam
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.230, -82.320
In Haysi, a tree was blown down onto a vehicle in a driveway along Pat Field Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
- Flash Flood in Missouri, May 16, 2023$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093040, 1093036, 1093064, 1093038, 1093065, 1093043, 1093045, 1093048, 1093066, 1093006, 1093060, 1093067, 1093068.